A suicide attempt by ingestion of oleander leaves and treatment with digoxin-specific Fab antibody fragments
Natural cardiac glycosides have positive inotropic heart effects but at high, toxic doses they can cause life-threatening cardiac arrhythmias. Here we present the first Croatian case of a 16-year-old girl who attempted suicide by eating dried oleander leaves, which contain natural cardiac glycosides, and her treatment with a specific antidote. The girl presented with an oedema of the uvula indicating local toxicity, severe bradycardia, first-degree atrioventricular block, drowsiness, and vomiting. Having taken her medical history, we started treatment with atropine, intravenous infusion of dextrose-saline solution and gastroprotection, but it was not successful. Then we introduced digoxin-specific Fab antibody fragments and within two hours, the patient's sinus rhythm returned to normal. Cases of self-poisoning with this oleander are common in South-East Asia, because it is often used as a medicinal herb, and digoxin-specific Fab fragments have already been reported as effective antidote against oleander poisoning there. Our case has taught us that it is important to have this drug in the hospital pharmacy both for digitalis and oleander poisoning.
Copyright (c) 2023 Tanja Kovačević, Branka Polić, Tatjana Ćatipović Ardalić, Davor Petrović, Luka Stričević, Joško Markić
This work is licensed under a Creative Commons Attribution 4.0 International License.